Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 144, NWS Wilmington, NC

August 9, 2000Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 9, 2000, 7:20 PM EDT for Horry County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 7:20 PM EDT (23:20 UTC)
Expired
Aug 9, 2000, 8:20 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:30 PM EDTThunderstorm Wind 62 MMyrtle Beach, SCA 62 knot wind gust was measured by an anemometer on Springmaid Pier.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2091 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 092322
SVRILM
SCC051-100020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
720 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 820 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LARGE CLUSTER OF SEVERE THUNDERSTORMS FROM NEAR NIXONVILLE AND     
  MYRTLE BEACH...MOVING SOUTH AND SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MYRTLE BEACH AT 725 PM EDT
   NIXONVILLE AT 725 PM EDT
   RED HILL AT 725 PM EDT
   FORESTBROOK AT 810 PM EDT
   SOCASTEE AT 815 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

.END

LAT...LON 3383 7866 3393 7883 3382 7920 3359 7896

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT WED AUG 9 2000

ZFP: CONVECTION HAS BEGUN OVER THE CWA WITH TWO AREAS. THE FIRST IS
ALONG THE SEA BREEZE IN NORTH CAROLINA AND WITH THE LIS OF -8 TO
-10 ALONG THE COAST THIS WILL CONTINUE TO ENHANCE THESE THUNDERSTORMS
THROUGH EVENING.  WET-BULB ZEROS ARE AROUND 13000 FT SO LARGE HAIL
MAY BE HARD TO COME BY THIS AFTERNOON BUT VERY HEAVY RAIN IS IN THE
CARDS AS PW ARE RUNNING AROUND 2 INCHES.

THE FORECAST SHOWS LITTLE WAY IN LIFT UNTIL THE FRONT PUSHES ITS WAY
TO THE AREA. THE BEST LIFT IS SEEN LATE THURSDAY NIGHT.  FRONTAL
PUSH SHOULD MAKE IT JUST SOUTH OF THE FORECAST AREA FRI THROUGH
SUN. MODELS INDICATING THAT TROPICAL DEPRESSION 4 AND THE
TROPICAL WAVE WEST  OF THE BAHAMAS WILL STAY TO OUR EAST BUT THE
COMBINATION WITH THE FRONT IN OUR LOCALE AND THE ABUNDANT TROPICAL
MOISTURE COULD MAKE FOR A WET LATER PART OF THE WEEK.  CONTINUED HOT
AND HUMID CONDITIONS THROUGH TOMORROMOW SO WILL HIGHLIGHT FOR HEAT
INDICES APPROACHING 105 INLAND AGAIN ON THU.

CWF: SW WINDS OF 10 KNOTS AND SEAS OF 3 FEET. WINDS SHOULD PICK UP A
BIT WITH FRONTAL APPROACH BUT WILL STAY BELOW SCA THROUGH THIS
FORECAST PERIOD.

PRELIM CCF...
ILM  078/093 077/091 076 224
FLO  075/096 076/093 074 224
MYR  077/091 076/090 076 223

.ILM...NONE.

HAWKINS

In the hours before

Local storm report, Aug 9, 6:45 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE WILMINGTON, NC
645 PM EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    HOMEWOOD                  SC      WIND DAMAGE
08/09/00   HORRY                             MOBILE HOME BLOWN OVER
                                             AND TREE DOWNED IN THE
                                             HOMEWOOD AREA
Local storm report, Aug 9, 7:17 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
717 PM EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    RAINS                     SC   .75 INCH HAIL
08/09/00   MARION
Local storm report, Aug 9, 7:17 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON, NC
717 PM EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    RAINS                     SC   .75 INCH HAIL
08/09/00   MARION

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:57 PM EDTSevere Thunderstorm WarningILMHorry63 min
Aug 9, 6:36 PM EDTSevere Thunderstorm WarningILMMarion39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.